Hail, Armstrong
- When
- September 19, 5:15 PM CST
- Where
- Armstrong County, 12.15 mi SW of Claude
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.980, -101.500
Deep trough over the western half of the United States funneled moisture northeast into the Panhandles. A surface trough near the New Mexico State Line helped spark late afternoon and evening thunderstorms across the central and south-central Texas Panhandle produced strong winds, hail and very heavy rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Deep trough over the western half of the United States funneled moisture northeast into the Panhandles. A surface trough near the New Mexico State Line helped spark late afternoon and evening thunderstorms across the central and south-central Texas Panhandle produced strong winds, hail and very heavy rains. The West Texas Mesonet station 12 miles southwest of Claude in Armstrong County measured 6.27 inches in one hour, and a daily total of 9.54 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 19, 1:24 PM CST, 3 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 224 PM CDT Thu Sep 19 2019 .DISCUSSION... A southwest flow aloft will continue to help bring sub-tropical moisture this way. Several upper level disturbances in this flow will also bring chances of showers and thunderstorms to much of the area through Saturday night. An upper level trough will be found from North Dakota south southwest to near the 4-corners by Saturday afternoon. The southern side of the upper level trough will move east of the Panhandles by Sunday which will bring some drier air to the region bringing the shower and thunderstorms to a brief end by Sunday night. Some of the storms may become strong to severe from tonight through Sunday. Plenty of low level moisture will be in place. Shear, both speed and directional will be present. The upper levels will also be cooling aloft through the weekend as the upper trough approaches and moves across the region. Southerly winds may get up into the 20 to 30 mph range with higher gusts both Friday and Saturday as a surface lee-side low slides from southeast Wyoming into southeast Colorado. Showers and thunderstorms then make a return to the Panhandles Monday through Tuesday night as another upper level trough or cutoff low approaches the Panhandles. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 63 84 64 86 61 / 60 50 40 30 20 Beaver OK 64 86 66 90 61 / 30 40 20 20 30 Boise City OK 60 85 59 88 53 / 30 20 10 5 10 Borger TX 66 89 68 91 64 / 60 50 30 30 20 Boys Ranch TX 63 87 65 90 61 / 60 50 40 20 20 Canyon TX 62 84 63 85 61 / 60 60 40 40 30 Clarendon TX 65 86 67 85 65 / 40 60 40 40 30 Dalhart TX 59 87 60 89 54 / 50 30 30 10 20 Guymon OK 62 86 63 90 57 / 50 40 20 10 20 Hereford TX 63 86 63 87 61 / 60 50 40 30 20 Lipscomb TX 65 87 68 90 64 / 30 50 20 30 30 Pampa TX 64 85 66 87 63 / 40 50 30 30 30 Shamrock TX 64 86 66 85 65 / 30 60 30 40 30 Wellington TX 65 88 67 87 66 / 30 60 40 40 30 && .AMA Watches/Warnings/Advisories... None. && 15/24
Hazardous Weather Outlook National Weather Service Amarillo TX 232 PM CDT Thu Sep 19 2019 OKZ001>003-TXZ001>020-317-200745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 232 PM CDT Thu Sep 19 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across the Panhandles through tonight. Some of the storms may become severe with large hail and damaging winds the main threats. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Friday through Wednesday. A few storms may become severe with large hail and damaging winds the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
339 PM CDT Thu Sep 19 2019
TXZ006-011-192130-
Hartley TX-Oldham TX-
339 PM CDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 430 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Adrian, or 20 miles northwest of Vega, moving
northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3532 10274 3558 10281 3579 10240 3549 10219
3538 10246
TIME...MOT...LOC 2039Z 239DEG 25KT 3551 10259
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 425 PM CDT Thu Sep 19 2019 TXZ012-017-192200- Potter TX-Randall TX- 425 PM CDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL AND SOUTHERN POTTER COUNTIES UNTIL 500 PM CDT... At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Canyon, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland, Umbarger and Timbercreek Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3489 10190 3495 10216 3522 10210 3512 10172 TIME...MOT...LOC 2125Z 204DEG 20KT 3501 10199 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
429 PM CDT Thu Sep 19 2019
TXZ012-013-192215-
Potter TX-Carson TX-
429 PM CDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON AND
NORTHEASTERN POTTER COUNTIES UNTIL 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Amarillo, moving north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3528 10167 3532 10195 3562 10185 3560 10166
3553 10149
TIME...MOT...LOC 2129Z 201DEG 15KT 3540 10177
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
503 PM CDT Thu Sep 19 2019
TXZ006-007-011-012-192300-
Hartley TX-Potter TX-Moore TX-Oldham TX-
503 PM CDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL
600 PM CDT...
At 502 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Hartley to 5 miles west of
Four Way to 5 miles northeast of Boys Ranch. Movement was northeast
at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dumas, Cactus, Sunray, Channing, Four Way, Boys Ranch, Masterson and
Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3588 10231 3606 10216 3606 10181 3584 10169
3563 10164 3549 10193 3548 10229 3568 10234
TIME...MOT...LOC 2202Z 243DEG 17KT 3585 10219 3571 10206 3555 10216
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
519 PM CDT Thu Sep 19 2019
TXZ013-192245-
Carson TX-
519 PM CDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR CARSON COUNTY UNTIL 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm over
Panhandle, moving north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Panhandle, Fritch, White Deer and Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3526 10157 3562 10157 3562 10109 3539 10109
3524 10132
TIME...MOT...LOC 2219Z 202DEG 24KT 3535 10139
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 613 PM CDT Thu Sep 19 2019 TXZ017-317-192345- Palo Duro Canyon TX-Randall TX- 613 PM CDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDALL COUNTY UNTIL 645 PM CDT... At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Palo Duro Canyon, or 10 miles southeast of Canyon, moving north at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Canyon, Lake Tanglewood, Mescalero Park, Palo Duro Canyon and Timbercreek Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3475 10211 3508 10194 3514 10162 3475 10163 TIME...MOT...LOC 2312Z 199DEG 29KT 3487 10179 Guerrero
The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
4 flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
A spotter reported trees bending at least halfway over with rain falling sideways.
Two to four inches of water covered Highway 207 north of Claude. On Highway 287 in Claude the water spread from curb to curb but the road was still passable.
Water covered parts of the road on Highway 1258 between County Road 3 and County Road 8.
Heavy rain led to a landslide over Highway 207.
Unpaved roads across west central Armstrong county were reported to be difficult to impossible to travel on due to high water. Paved roads remained passable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856716, 856717, 856718, 856719, 856720, 856721, 856722, 856723.